Added on Wednesday 21 Nov 2012
Police have issued a new warning to drug users about the dangers of potentially fatal substances that are known to be circulating locally.
The pink coloured tablets are being sold as 'ecstasy' and they contain substances known as AMT or 5-IT.
This particular drug is responsible for a number of young people becoming seriously ill around Glasgow over the past few weeks.
AMT or 5-IT are potentially toxic stimulants that have been found by forensic scientists in tablets similar to ecstasy tablets. The pills are the same shape and size of ecstasy tablets and are pink in colour.
The tablets causing concern have been described as having a cherry logo on one side and a half score on the reverse. AMT or 5-IT are not controlled drugs under the Misuse of Drugs act 1971.
Superintendent Kirk Kinnell of Strathclyde Police said: "These substances are unreliable, unpredictable and very dangerous. Users may believe that they have taken ecstasy, and it is very likely that they will suffer from a significant negative reaction.
"Symptoms reported recently include increased heart rate, elevated core temperature and seizures.
"These pills are not covered by any form of quality control and this is supported by forensic analysis. Users need to be aware of the dangers and understand the potentially devastating effect these pills can have on their health.
"We are continuing to take this matter extremely seriously and extensive police enquiries are ongoing to establish the source of these drugs and every effort is being made to track down and arrest those responsible for selling these drugs as quickly as possible."